Concurrent normals to convex bodies and spaces of Morse functions

Research output: Contribution to journalArticle

Abstract

It is conjectured K ⊂ ℝ n is a convex body, then there exists a point in the interior of K which is the point of concurrency of normals from 2n points on the boundary of K. We present a topological proof of this conjecture in dimension four assuming ∂K is C 1,1. From the assumption that the conjecture fails for K ⊂ ℝ 4, we construct a retraction from K̄ to ∂K. We apply the same strategy to the problem for lower n, assuming no regularity on ∂K, and show that it provides very simple proofs for the cases of two and three dimensions (the dimension three case was first proved by Erhard Heil). A connection between our approach to this problem and the homotopy type of some function spaces is also explored, and some conjectures along those lines are proposed.

Original languageEnglish (US)
Pages (from-to)55-71
Number of pages17
JournalMathematische Annalen
Volume352
Issue number1
DOIs
StatePublished - Jan 1 2012

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Concurrent normals to convex bodies and spaces of Morse functions'. Together they form a unique fingerprint.

Cite this